North Carolina, 2008Damaging Winds in North Carolina, June 10, 2008
June 10, 2008 · NWS RNK · 2 events in 1 county or zone
An approaching cold front encountering an unstable air mass, triggered thunderstorms over the North Carolina mountains. One storm produced wind damage around the Boone area on June 10.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front encountering an unstable air mass, triggered thunderstorms over the North Carolina mountains. One storm produced wind damage around the Boone area on June 10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 1:35 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 10, 1:35 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUN 10 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA TONIGHT...AND
THEN STALL ACROSS NORTH CAROLINA WEDNESDAY. THE FRONT WILL LIFT
NORTH ACROSS THE REGION THURSDAY. SHOWERS AND THUNDERSTORMS WILL
BE NUMEROUS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE IN THE MOUNTAINS. TEMPERATURES WILL BE A BIT
COOLER TODAY WITH INCREASING CLOUDS IN THE AFTERNOON.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH
SURFACE CAPE VALUES BETWEEN 1600-2400 J/KG AND ATMOSPHERIC MOISTURE
IS ABUNDANT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANYONE
STORM...HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.
THE WEAK COLD FRONT SHOULD CLEAR THE AREA AROUND MIDNIGHT...WITH A
POSSIBLE ISOLATED SHOWER LINGERING THROUGH THE MORNING ALONG THE
VA/NC BORDER. THROUGH THE DAY WEDNESDAY...THETA-E BOUNDARY DRAPED
ACROSS THE AREA AND WITH AFTERNOON HEATING AND SOUTHEAST
FLOW...CONVECTION IS POSSIBLE IN NORTHWESTERN NORTH CAROLINA LATE
MORNING THEN SPREADS ACROSS THE SOUTHERN CWA THROUGH THE AFTERNOON.
DRIER STABLE AIR TO THE NORTH (LWB-ROA-LYH) SHOULD KEEP CONVECTION
SUPPRESSED.
ANOTHER MUGGY NIGHT IS ON TAP FOR TONIGHT. WITH A CHANGE IN AIR
MASS TOMORROW...TEMPERATURES WILL LOWER INTO THE 80S BUT STILL REMAIN 4-8F
ABOVE NORMAL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WEDGING DOWN THE EAST COAST WITH THETA-E BOUNDARY
ACROSS THE ALLEGHANY HIGHLANDS TO SOUTHSIDE VIRGINIA. FLOW INTO THE
REGION WILL BECOME SOUTHEASTERLY AND DEEPEN THROUGH THE PERIOD.
UPPER LEVEL RIDGE WILL PROVIDE AN INVERSION ALOFT AND WITH MOIST LOW
LEVEL FLOW...CLOUDY SKIES WILL STICK AROUND THROUGH MOST OF THE
PERIOD ALONG AND EAST OF THE BLUE RIDGE. RAIN CHANCES LOOK BEST
ALONG EASTERN SLOPES OF THE BLUE RIDGE FROM FLOYD COUNTY SOUTH INTO
WATAUGA COUNTY. MODELS ARE SHOWING A SHORT WAVE OVER THIS AREA
WEDNESDAY NIGHT AND THURSDAY...BUT THINK OROGRAPHICS WILL PLAY A
BIGGER ROLE IN THE DEVELOPMENT OF SHOWERS. WILL CONTINUE TO KEEP
HIGHER POPS IN RNK SOUTHERN REGION. NORTHERN PART OF THE CWA COULD
SEE SOME LIGHT RAIN ON EASTERN SLOPES...BUT DRY AIR MAY BE TO
STRONG. IF ANY SHOWERS DO DEVELOP OR MOVE TO THE NORTH...THEY MAY
NOT MEASURE AND THEREFORE WILL KEEP POPS LOW...IF ANY.
WITH MORE CLOUDS AND RAIN EXPECTED...DAYTIME TEMPERATURES WILL BE
COOLER THAN WHAT WE HAVE BEEN EXPERIENCING. IF ANY DAYTIME
TEMPERATURES WILL BE ABOVE NORMAL...IT MAY BE SOUTHEAST WEST
VIRGINIA (BLF-LWB) WITH DOWNSLOPING FLOW AND A BETTER CHANCE TO SEE
MORE SUN. OVERNIGHT LOWS MAY ALSO RUN ABOVE NORMAL THROUGH THE
PERIOD WITH ABUNDANT CLOUD COVER.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SOUTHERLY FLOW RETURNS TO THE REGION ON FRIDAY WITH PREFRONTAL
STORMS DEVELOPING IN THE AFTERNOON (MOUNTAINS) AND LINGERING INTO
THE EVENING HOURS (EAST). THERE SHOULD BE A BREAK IN THE CLOUDS
SATURDAY MORNING TO SEND THE TEMPERATURES SOARING AHEAD OF A COLD
FRONT MOVING THROUGH THE OHIO VALLEY. 850 TEMPERATURES PUSHING +20C
AND IF ABUNDANT SUNSHINE IS AVAILABLE...MID TO UPPER 90S ARE
POSSIBLE EAST OF THE BLUE RIDGE...ESPECIALLY IN THE PIEDMONT. THE
FRONT WILL BRING SHOWERS TO THE MOUNTAINS LATE IN THE AFTERNOON AND
THEN INTO THE PIEDMONT DURING THE EVENING. FRONTAL PRECIP MAY BE
SLOW TO EXIT SOUTHSIDE VIRGINIA SUNDAY MORNING SO WILL KEEP LOW POPS
IN A LITTLE LONGER. ONCE FRONT PASSES...COOLER DRIER AIR WILL MOVE
INTO THE REGION.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. THE CHANCE OF RAIN IN BLF AND LWB IS GREATER THAN
60 PERCENT SO HAVE LEFT TSRA IN THE BODY OF THE TAFS. THE CHANCE
IS SLIGHTLY LOWER IN ROA/LYH/DAN SO HAVE USED BUFKIT AND PUT VCTS
IN DURING THE MOST LIKELY TIME THERE WILL BE STORMS.
CEILINGS ARE EXPECTED TO BE RELATIVELY HIGH THIS AFTERNOON. THE
DRIER AIR BELOW THE CLOUDS COULD RESULT IN VERY STRONG WINDS WITH
ANY OF THE BIGGER STORMS. PRECIPITABLE WATER VALUES ARE ALSO ABOVE
NORMAL SO ANY OF THE STORMS MAY BRIEFLY PRODUCE IFR TO MVFR
VISIBILITIES DUE TO VERY HEAVY RAIN.
THE WEAK FRONT BE EAST OF THE FORECAST AREA BY LATE TONIGHT. AS
HIGH PRESSURE BUILDS IN AND LOW LEVEL WINDS COME AROUND TO THE
NORTHEAST THEN EAST CEILINGS WILL START TO LOWER...ESPECIALLY IN
THE SOUTHERN COUNTY WARNING AREA. DONT THINK CEILINGS WILL LOWER
TO MVFR UNTIL AFTER 18Z WEDNESDAY.
THE REMAINS OF THE FRONT WILL STALL OVER NC WED AND PROVIDE A
FOCUS FOR TSTM DEVELOPMENT. THESE STORMS MAY AFFECT THE AREA
AIRPORTS LATE WED AFT INTO WED EVENING. BLF AND DAN HAVE THE BEST
CHC TO SEE STORMS WED. THE FRONT LIFTS NORTHWARD THU AND CONTINUES
TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT BRINGING A CHC TO ALL OF
THE AREA AIRPORTS.
THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH
PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE
MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 10, 1:51 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT TUE JUN 10 2008
VAZ007-009>011-018>020-WVZ042>045-111900-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
251 PM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY THIS
AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY
THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ001>003-018-019-VAZ012>017-022>024-032>035-111900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
251 PM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ004>006-020-VAZ043>047-058-059-111900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
251 PM EDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA BY LATE THIS AFTERNOON. A FEW OF THEM MAY PRODUCE
LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.
HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON. ANYONE
PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
RCS
In the hours before
Local storm report, Jun 10, 8:59 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL 1 S CANA 36.57N 80.67W
06/09/2008 E1.00 INCH CARROLL VA PUBLIC
&&
JWHITESpecial weather statement, Jun 10, 1:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 10 2008
WVZ042-043-101945-
MERCER WV-SUMMERS WV-
239 PM EDT TUE JUN 10 2008
AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF MATOAKA...OR ABOUT 6 MILES
NORTH OF WENONAH...MOVING EAST AT 26 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...CAMP CREEK STATE PARK AT 250
PM EDT...FLAT TOP AT 255 PM EDT...DUNNS AT 305 PM EDT...AND PIPESTEM
RESORT STATE PARK AT 310 PM EDT.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
AMS
Thunderstorm Wind, Watauga
- When
- June 10, 2:10 PM EST
- Where
- Watauga County, 1 mi SE of Boone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.210, -81.667
Several trees were blown down onto Highway 105, resulting in the road being closed. Damage values are estimated.
Thunderstorm Wind, Watauga
- When
- June 10, 2:11 PM EST
- Where
- Watauga County, 1 mi N of Boone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.234, -81.680
Several trees were blown down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 10, 20082 deaths · 2 injured · $333,000 · 90 kt wind · 43 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $845,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, June 10, 20081 death · 2 injured · $340,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $435,000 · 60 kt wind · 13 events
- Winter Weather in Washington, June 10, 20081 death · 2 injured · 1 event
- Heat in North Carolina, June 10, 20081 death · 1 event
- Rip Current in Texas, June 10, 20081 death · 1 event
- Flood in Indiana, June 10 to 15, 2008$18 million · 1 event
- Flood in Illinois, June 10 to 30, 2008$6.0 million · 1 event
- Flooding in Iowa, June 10 to 20, 2008$3.2 million · 7 events
- Hail and Damaging Winds in Vermont, June 10, 2008$670,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Maryland, June 10, 2008$367,000 · 1.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121109, 121113.